CLL Support Association
10,306 members15,972 posts

Husband on Imbruvica, went into sudden cardiac arrest

My husband was diagnosed with stage 4 CLL, went through one round of RCVP chemo with no results last year, so was started on Imbruvica in June 2017. The change in his health, energy level, and blood counts was absolutely remarkable. We told everyone it was a miracle drug.

Then without warning, my husband went into sudden cardiac arrest in bed last Saturday, 12/30 around 3:30 AM. Luckily I was awake and heard his distorted breathing! By the time I jumped up and called 911, he had stopped breathing. It is truly a miracle of God that he even survived! They had to resuscitate him 6 times, he was on a vent for 3 days, and he is now awake but suffers from short term memory loss. On top of that, he is now off any treatment and there is no way he will go back on this drug that we thought was saving his life. He never had any heart problems and his catheterization test was clean. His potassium level was 2.4 when they checked it in the ER and the doctors feel this may have put his heart into arrhythmia.

I am just sick inside but so grateful that I'm not a widow today. Has anyone else ever heard of anything like this happening. I truly hope not but would like to hear anything anyone has to share. Thanks so much!

13 Replies
oldestnewest

Hi bingbang,

I was very sorry to hear what happened to your husband. Such an unexpected and frightening thing - I'm not surprised you still feel sick inside.

I haven't heard of anyone on this site having a sudden cardiac arrest due to Imbruvica (though I'm not an expert and haven't read every post). However, Imbruvica can cause atrial fibrillation (fast and irregular heartbeat), which may lead to other heart problems.

Your husband's potassium level was very low at 2.4, and as the doctors have told you, this can also affect the heart. I would be asking why his potassium level was so low, and whether this was connected with his CLL treatment or whether there was some other cause.

Hopefully more tests will be done and you'll have more discussions with doctors about all this.

Wishing all the best to you and your husband, as you work your way through all this...

Paula

7 likes
Reply

My potassium level was low even before I went on Ibrutinib. The drug caused high bp and I had to start hydrochlorothiazide (water pill 25 mg.). I had to take 4 20 meq potassium pills a day to keep my potassium at 3- 3.4 . I am off the Ibrutinib (due to cardiotoxicities) but still take the water pill. I take three potassium pills a day and potassium is about 3. Bottom line in my opinion, CLL causes low potassium, Ibrutinib makes it go lower and if you are taking a diuretic (water pill) you need potassium supplements and possibly more than the normal patient.

He

3 likes
Reply

Praying your husband makes a good recovery.

3 likes
Reply

So sorry to hear your frightening experience-sending love and strength to you both. -bill

3 likes
Reply

Thank you everyone for your kind and also insightful replies. Especially interesting to note others' experience with low potassium. By the grace of God my husband is making an almost miraculous recovery and I am very hopeful. But also very scared for the future, concerned about how we will now treat his CLL and absolutely terrified that this might ever happen again. Thanks again for all your support, it means a lot!

5 likes
Reply

I'm glad your husband is OK, but there is no proven causal relationship to ibrutinib, so we need to be careful not to attribute this terrifying event to the treatment.

If in fact it is proven to be caused by Imbruvica (ibrutinib) then it must go to the FDA

fda.gov/Drugs/GuidanceCompl...

1 like
Reply

Agreed that we do need to be careful not to jump to conclusions. But my husband has no history of any cardiac problems and his heart is still (fortunately) in excellent shape. The doctors that he saw while in the hospital all focused on this as the primary cause. My cousin is a doctor of internal medicine and is well acquainted with a CLL specialist at Oxford University who also said that he has seen some evidence of this and he would be suspect. And apparently in the last quarter of 2017, ibrutinib was put on the FDA watchlist for ventricular arrhythmia, which is exactly what happened to my husband.

Here is a link to another study that was done on this issue:

bloodjournal.org/content/12...

I know this is a miracle drug for many. We thought it was for my husband as well. I would just caution everyone to do their due diligence, ask lots of questions, and have a cardio/oncologist onboard if there is any doubt at all.

Reply

sorry to hear about your husband, glad he is ok. My husband had a heart attack last April 2017. He has Cll and is about start Ibrutinib on next week should I be worried or should he see his cardiologist before starting?

Reply

Certainly very prudent , Imbruvica (ibrutinib) does have a history of A.fib for some patients, in my case it made my preexisting A.fib worse.

Best to find a cardio/oncologist, since they specislize intreatment related heart issues... this tends to be a bit out side a normal cardio's comfort zone...

~chris

Reply

Oh my gosh, my dad had the something very similar happen! Unfortunately, he did not live.

He tried a generic of this drug as part of a study for the use of this drug on CLL. To be honest, I cannot not know for certain if if the drug led to his death, but it seemed like the drug was destroying a lot more than just Cancer cells. I think if anyone tries this drug, I hope they'll really watch to see how they are feeling. If they person feels that the drug is hurting them, I hope people will listen, like we in my family, sadly, did not do so well.

This is what happened. My dad thought he had a heart attack, and went to his physician who checked his heart and also x-rayed his lungs, and said he was fine, and so we thought he was fine too. Then a couple of days later, my dad told me he was scared, he thought he was dying. Until that moment, I had never seen my father look so afraid.

Then just a few days after, he couldn't breathe so we called 911, and the Cardio ER said his heart was under attack, possibly ongoing for at least a week, and that maybe we could have saved him if we'd caught it earlier. Of course we had caught it earlier, but his doc somehow thought it was fine (but according to my upset father, apparently didn't even use a stethoscope to test him).

Now a week out of the doctor's office, with my dad in the ER, they found he had emphysema, pneumonia, his body went septic, and within hours all of his organs were destroyed one by one. The reason for his death was listed as heart attack and pneumonia, but we've always wondered if these were caused by his drugs.

We were also surprised to lose him so suddenly. We thought he was in recovery. Not only had he just been cleared by his physician for heart and lung health, but his cancer seemed to be under control, having gone from 90% cancer cells in his bones to 10%. In terms of cancer, he appeared to be a success.

While we, his family, were listening with hope to doctors, my dad had been feeling weak and unable to eat almost any food for quite some time. He wanted to get off the chemo, and was told he could, but was encouraged to consider staying on for a bit longer to complete a full year on the study that he had joined. He stayed on, and suffered.

Just a handful of days after my dad died, an article was released that suggested some novel treatments were killing cancer, but also killing the patients being studied. I will try to find it, and share it if I can.

Reply

I found the article, and I'm not sure if it's relevant for this drug, but maybe: nytimes.com/2016/12/03/heal...

Reply
Reply

Sorry you found our community at such a distressing time in your life, having just lost your father so unexpectedly, when he was doing so well on his CLL treatment.

With respect to the articles you have highlighted, these are NOT drugs used in the treatment of CLL and most definitely not the one your father was treated with - Ibrutinib/imbruvica. They also work by a different mechanism, as indicated by the suffix. The 'ib' Imbruvia/Ibrutinib means inhibitor. Imbruvica blocks/inhibits a cellular pathway in CLL cancer cells, leading to their death. The drugs mentioned in the NYT article are respectively the "immunotherapy drugs, nivolumab and ipilimumab" and the "checkpoint inhibitors "ipilimumab (brand name Yervoy), nivolumab (Opdivo), pembrolizumab (Keytruda) and atezolizumab (Tecentriq)." The 'mab' stands for monoclonal antibody. These are artificial antibodies similar to the antibodies we make to combat illnesses. They target specific cells, in this case not invading bacteria or fungi cells, but melanoma cancer cells. They work by triggering the body's immune system to kill the cancer cells. The equivalent 'mab' drugs in common use treating CLL are Rituximab/Rituxan/Mabthera and Obinutuzumab/Gazyva. These immunotherapy drugs are sometimes used with Imbruvica in CLL treatment trials. They don't target heart cells. As mentioned above, Imbruvica can off target other body cells and can cause or worsen existing atrial fibrillation in perhaps 10 to 15% of patients. It's a well documented potential side effect that CLL specialists watch for.

It's small consolation I know, but since your Dad was on a trial, his unexpected death must be recorded and used to ensure that patients using this drug are better monitored if it is considered that Imbruvica may have been in part responsible.

Neil

2 likes
Reply

You may also like...